Maine, 2018

Hail and Damaging Winds in Maine, July 10, 2018

July 10, 2018 · NWS CAR · 9 events in 6 counties and zones

A cold front and upper level disturbance crossed the region during the afternoon of the 10th. Thunderstorms developed in advance of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front and upper level disturbance crossed the region during the afternoon of the 10th. Thunderstorms developed in advance of the cold front. Some of the thunderstorms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 11:49 AM EST, 36 minutes earlier.

Area forecast discussion, Jul 10, 11:49 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1249 PM EDT Tue Jul 10 2018

.SYNOPSIS...
A cold front will cross the region this afternoon then exit the
coast this evening. High pressure will build across the region
later tonight through Thursday. The high will begin to move east
of the region Friday and a weak cold front will move into the
area Saturday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A cold front crossing northwest Maine will move south across
the forecast area this afternoon. An upper level trof will also
begin to cross the region this afternoon. Showers and
thunderstorms will accompany the front. Based on forecast
soundings, stronger thunderstorms could contain gusty winds and
hail. Have increased high temperatures across much of the
forecast area with this update. High temperatures will range
from around 80 to the mid 80s across the north, with lower to
mid 80s across the remainder of the forecast area inland from
the coast. Temperatures along the coast will range from around
80 to the lower 80s. Have also adjusted for current conditions
along with afternoon cloud cover and shower/thunderstorm
chances.

Previous Discussion...
Latest guidance indicates SBCAPES on the order of 800 J/kg
(GFS) to as much as 1500 J/kg (NAM) this aftn acrs the central
and srn areas. Expect that CAPES wl lkly be somewhere in between
given model biases. Given the potential for lwr 60s dwpts in
cntrl and srn zones with temps climbing into the m80s and
hitting their convective temps hv included mention of gusty
winds. Limiting factor wl be extent of deep moisture but with
fairly steep low-level lapse rates cannot rule out a brief gusty
wind, although these wl lkly be few and far between.

Cold front moves offshore this evng with much drier and cooler
air mvg in behind. Low temps tonight wl range fm the 40s acrs
the north to arnd 60F for Downeast areas.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A nice stretch of mid summer weather. Surface high pressure
builds into the region as Hurricane Chris is expected to pass
well to the east of the area Thursday as it transitions to a
strong extra- tropical low. Both Wednesday and Thursday are
shaping up to be mostly sunny with seasonable temperatures and
comfortable humidity levels. There might be some residual mid to
high clouds along the Downeast coast Wednesday morning.
Wednesday night will be clear and comfortable with lows mostly
in the upper 40s to mid 50s, but some of the normally colder
northwest valleys may drop back into the low 40s.

The one concern will be the long period swell from Chris, especially
during the day Thursday.  The track of the storm has shifted a bit
further to the east compared to this time yesterday. More on
the potential hazards in the marine section below.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will remain over the region Thursday and and slowly
retreat east Friday.  Thursday night is expected to be mainly clear
and continued comfortable.  Temperatures and humidity levels will be
on the increase Friday as the high retreats and we get return flow
and a frontal boundary begins to move across Quebec.  Clouds will
begin to increase Friday afternoon, but with a slightly slower
timing the day is expected to be dry.  A slow moving cold front
moves into the region later Fri night and Saturday with more clouds
and the chance of a few showers and perhaps an afternoon
thunderstorm in a few spots Saturday.  The front is weak and there
is little in the way of upper level support, so the chance of severe
storms at this time looks low. The front begins to fizzle out
bu Sunday, but a shower or thunderstorm can't be ruled out,
although the vast majority of the day looks dry. The upper ridge
may begin to rebuild Monday with dry weather and above average
temperatures.
&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Variable conditions will occur with any
showers/thunderstorms through this evening. Gusty winds and hail
could accompany stronger thunderstorms. Otherwise, VFR
conditions are expected this afternoon into the evening. VFR
conditions are then expected across the entire region overnight.

SHORT TERM: VFR expected Wed through Fri.  The next chance of
sub-VFR conditions will be Saturday with variable conditions
expected in scattered showers and thunderstorms, although much
of the time will likely still be VFR.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Showers/thunderstorms
are expected this afternoon through early tonight. Visibilities
could also be reduced in patchy fog this afternoon through
tonight.

SHORT TERM: The swell from Chris will slowly build later Wednesday
into Thursday with a decent chance that a small craft advisory for
hazardous seas will be needed along the coastal waters by late
Wed night or Thursday. The swell is expected to be long period
and on the order of 12-16 seconds. It is more iffy as to whether
a high surf advisory will be needed with the slight shift to
east with the track of Chris, but there is still time to assess
as the most likely time for a high surf advisory would be
Thursday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Farrar
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/CB
Hazardous weather outlook, Jul 10, 8:24 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
924 AM EDT Tue Jul 10 2018

MEZ001>003-111330-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Far Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning into the
afternoon. A few storms have the potential to produce strong wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous Weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004>006-010-011-015>017-031-032-111330-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine, North Central Maine and Northern
Maine.

.DAY ONE...Today and Tonight.

...Strong Thunderstorms are expected this afternoon...

Thunderstorms are expected to develop later this morning into the
afternoon. Some thunderstorms have the potential to produce strong
wind gusts up to 50 mph and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-111330-
Coastal Hancock-Coastal Washington-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon. Some storms
may contain gusty winds and dangerous cloud to ground lightning this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Long period swell from a tropical system that will become post
tropical as it passes east of the area Thursday will produce long
period swell and the possibility of high surf around the times of
high tide Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-111330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Long period swell from a tropical system that will become post
tropical as it passes east of the area Thursday will produce long
period swell.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, Jul 10, 11:53 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
1253 PM EDT TUE JUL 10 2018

MEZ001-101730-
Northwest Aroostook-
1253 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 1252 PM EDT, a strong thunderstorm was located near Allagash,
moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Kent, Eagle Lake, Allagash, New Canada, Allagash Township,
Wallagrass, Winterville, Saint Francis, Saint John and Soldier Pond.

This includes State Highway 11 between Eagle Lake and Fort Kent.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4724 6854 4699 6855 4705 6907 4721 6906
      4722 6897 4720 6895 4721 6894 4720 6893
      4718 6890 4719 6886 4722 6881 4722 6876
      4723 6875
TIME...MOT...LOC 1652Z 271DEG 23KT 4711 6898

Kredensor
Special weather statement, Jul 10, 12:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
112 PM EDT TUE JUL 10 2018

MEZ001-002-101730-
Northeast Aroostook-Northwest Aroostook-
112 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 111 PM EDT, a strong thunderstorm was located 7 miles south of
Lille, or 8 miles west of Van Buren, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madawaska, Van Buren, Lille, Madawaska Lake, Grand Isle, Stockholm,
Hamlin, Cyr Plantation and Saint Agatha.

This includes US Highway 1 near Van Buren and Lille.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4726 6807 4724 6803 4721 6799 4721 6797
      4720 6795 4717 6794 4712 6789 4711 6789
      4710 6788 4710 6821 4724 6824 4727 6808
TIME...MOT...LOC 1711Z 259DEG 29KT 4717 6811

Kredensor

The radar

The Caribou radar (KCBW), 137 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Aroostook

When
July 10, 12:25 PM EST
Where
Aroostook County, Daigle
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -68.470

The hail ranged from nickel to quarter size.

Thunderstorm Wind, Somerset

When
July 10, 12:33 PM EST
Where
Somerset County, 34.46 mi NW of Saboomook
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.206, -70.273

Trees were toppled southeast of the St. Aurelie Border Crossing by wind gusts estimated at 60 mph. The time is estimated.

Hail, Piscataquis

When
July 10, 12:37 PM EST
Where
Piscataquis County, 1.61 mi ENE of Shirley Mills
Measured
1 in hail
Reported by
Department of Highways
Coordinates
45.380, -69.600

Thunderstorm Wind, Penobscot

When
July 10, 2:40 PM EST
Where
Penobscot County, Greenbush
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.080, -68.670

Trees were toppled on to power lines by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 10, 3:05 PM EST
Where
Penobscot County, Old Town
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -68.630

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Hancock

When
July 10, 3:10 PM EST
Where
Hancock County, 14.24 mi NE of Myra
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.130, -68.200

Numerous trees were toppled and snapped along the shore of Nicatous Lake by wind gusts estimated at 65 mph. Docks were also flipped and pushed on to the shore. The time is estimated.

Thunderstorm Wind, Washington

When
July 10, 3:25 PM EST
Where
Washington County, 12.8 mi SW of Grand Lake Stream
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.063, -67.983

Trees were toppled along 42-00-0 Road near Fifth Machias Lake by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 10, 3:30 PM EST
Where
Washington County, 11 mi WNW of Wesley
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.011, -67.858

Numerous trees were toppled near the Machias River by wind gusts estimated at 65 mph. The time is estimated.

Hail, Washington

When
July 10, 4:05 PM EST
Where
Washington County, Meddybemps
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -67.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774370, 774409, 774371, 774375, 774379, 774378, 774412, 774413, 774385.